Alert archive / Texas / Dense Fog Advisories in 2021
Dense Fog Advisory 21, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this dense fog advisory at Mar 31, 2021, 7:29 AM CDT for Galveston County, Texas. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2021, 7:29 AM CDT (12:29 UTC)
- Expired
- Mar 31, 2021, 11:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Houston/Galveston, TX
County Galveston County, TX
The radar
The Houston radar (KHGX), 32 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 0.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1692 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 455 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.0
The text
As transmitted.
462 WWUS74 KHGX 311229 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 729 AM CDT Wed Mar 31 2021 TXZ438-439-311600- /O.NEW.KHGX.FG.Y.0021.210331T1229Z-210331T1600Z/ /O.CON.KHGX.WI.Y.0003.210331T2100Z-210401T1400Z/ Galveston Island-Bolivar Peninsula- Including the city of Galveston 729 AM CDT Wed Mar 31 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM CDT THIS MORNING... ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM CDT THURSDAY... * WHAT...For the Dense Fog Advisory, visibility reduced to around 1/4 mile in dense fog. For the Wind Advisory, northeast winds 20 to 30 mph with gusts up to 40 mph expected. * WHERE...Galveston Island and the Bolivar Peninsula. * WHEN...For the Dense Fog Advisory, until 11 AM CDT this morning. For the Wind Advisory, from 4 PM this afternoon to 9 AM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ TXZ436-437-311600- /O.CON.KHGX.WI.Y.0003.210331T2100Z-210401T1400Z/ Matagorda Islands-Brazoria Islands- Including the city of Surfside Beach 729 AM CDT Wed Mar 31 2021 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM CDT THURSDAY... * WHAT...Northeast winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Brazoria Islands and Matagorda Islands Counties. * WHEN...From 4 PM this afternoon to 9 AM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
244 WWUS74 KHGX 311608 NPWHGX URGENT - WEATHER MESSAGE National Weather Service Houston/Galveston TX 1108 AM CDT Wed Mar 31 2021 TXZ438-439-010015- /O.EXP.KHGX.FG.Y.0021.000000T0000Z-210331T1600Z/ /O.CON.KHGX.WI.Y.0003.210331T2100Z-210401T1400Z/ Galveston Island-Bolivar Peninsula- Including the city of Galveston 1108 AM CDT Wed Mar 31 2021 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM CDT THURSDAY... ...DENSE FOG ADVISORY HAS EXPIRED... * WHAT...Northeast winds 20 to 30 mph with gusts up to 40 mph expected. * WHERE...Galveston Island and the Bolivar Peninsula. * WHEN...For the Dense Fog Advisory, until 11 AM CDT this morning. For the Wind Advisory, from 4 PM this afternoon to 9 AM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TXZ436-437-010015- /O.CON.KHGX.WI.Y.0003.210331T2100Z-210401T1400Z/ Matagorda Islands-Brazoria Islands- Including the city of Surfside Beach 1108 AM CDT Wed Mar 31 2021 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 9 AM CDT THURSDAY... * WHAT...Northeast winds 15 to 25 mph with gusts up to 40 mph expected. * WHERE...Brazoria Islands and Matagorda Islands Counties. * WHEN...From 4 PM this afternoon to 9 AM CDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this dense fog advisory went out at Mar 31, 5:53 AM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Mar 31, 5:53 AM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
553 AM CDT Wed Mar 31 2021
.AVIATION...
A cold front will cross SE TX today. This feature will bring
scattered showers to area TAF sites with the higher rain chances
near the the Houston terminals and toward the coast. A mix of
IFR/MVFR ceilings are expected with some improvement in ceiling
heights after 21z, especially N-NW TAF sites. Sea fog will limit
visibility at the coast through 18z this AM. Mainly VFR conds
expected late tonight into Thursday as high pressure settles over
the state. 43
&&
.PREV DISCUSSION... /ISSUED 345 AM CDT Wed Mar 31 2021/
SHORT TERM [Today Through Thursday Night]...
A cold front over North Texas will race SE this morning and reach
the College Station area between 12-14z, the Houston area between
16-18z and the coast between 19-21z. SE TX will lie in a very
weak RRQ by afternoon but this feature looks to be displaced too
far north to have much impact. The front will initially remain dry
as PW values reach about 1.15 to 1.30 inches but moisture levels
improve as you near the coast with PW values between 1.50 to 1.60
inches so rain chances will probably also increase near the coast
as the front approaches. Temperatures will be tricky today as
MaxT values will probably occur early this morning at KCLL with
steady or falling temperatures this afternoon. Houston is starting
out warm and will probably warm a few more degrees before the
fropa and then fall into the upper 50's by evening. Galveston will
deal with some sea fog this morning but visibility will improve
quickly in the wake of the front. KGLS should also start out warm
and and will reach it's MaxT values around mid day, just ahead of
the front. Forecast soundings show moisture trapped beneath the
inversion so clouds will hang around for much of the day.
Subsidence kicks in after 21z and skies should clear from west to
east around sunset. Clear skies and cool temperatures are expected
tonight. Winds will be slow to decouple as the pressure gradient
remains strong. A Wind Advisory will likely be needed along the
coast tonight as a tight thermal and pressure gradient fosters
sustained winds over 25 mph. Thursday looks nice with abundant
sunshine and generally light winds. 850 mb temps are very cool for
this time of year with values between 3 and 5 C. This supports MaxT
values in the middle/upper 60's. Clear skies will persist into
Thursday night a surface high pressure moves from East Texas into
the Ohio River Valley. 43
LONG TERM [Friday Through Wednesday]...
Surface high pressure continues sliding off to the east and places
the region into onshore flow by Friday afternoon. Afternoon
temperatures will be a tad bit higher for Friday as a result, with
highs in the upper 60s. Onshore flow will persist throughout the
weekend with moisture and cloud cover gradually increasing from the
south to the north. Saturday and Sunday will be relatively cool
compared to whats to come with highs in the low 70s and mid 70s,
respectively. This weekend may be our last couple of days of below
normal temperatures for at least the next week. Models are still in
agreement on a shortwave trough moving into the area on Saturday
with PVA persisting into Monday. Upper-level winds will be on the
low side, so the only lift provided will be from the PVA. With PW
values increasing to around 1" by Saturday and lift in place,
included in a small chance of PoPs in the afternoon hours for
Saturday through Monday. With a lack of instability and a capping
inversion around 850 mb, leaned towards this being an afternoon warm
air advection rain shower scenario.
Tuesday is a bit of interesting case on if there will be more
positive vorticity advected downstream into the area. Leaned towards
keeping in a small chance of scattered rain showers in the afternoon
with PW values having increased to 1.2". Moisture does remain in
place for Wednesday, but with no PVA or upper-level support for
lift, leaned towards keeping PoPs out of the grids. Speaking of
early next week, there is model consensus on a mid-to-upper level
ridge setting up over the Southern Plains. Resultingly, temperatures
will continue on the upward trend with highs in the 80s expected for
Monday and highs in the mid-80s by midweek. Looking further ahead
towards the end of next week, models are a bit mixed on how long the
ridge persists. Either way, the long-term trend for temperatures is
an upward one so enjoy the cooler temperatures while you can this
week!
Batiste
MARINE...
Onshore flow and sea fog will continue to persist until a cold
front pushes through the coastal waters in the afternoon hours.
The Marine Dense Fog Advisory for the Bays and nearshore waters
will be in effect until noon. Winds in the wake of the front will
reach gale force and will continue into Thursday morning.
Resultingly, a Gale Warning is in effect for the Bays and the Gulf
waters from this afternoon and through Thursday morning. Seas will
increase as well going into Thursday with nearshore wave heights
reaching 5-7 feet and offshore wave heights reaching 11-13 feet.
Winds and seas will begin to gradually decrease on Thursday
afternoon. Onshore flow will return by Friday afternoon as surface
high pressure slides off to the east. Early indications are that
onshore flow will persist well into next week.
Batiste
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 70 41 65 39 69 / 60 10 0 0 0
Houston (IAH) 76 44 68 42 68 / 60 20 0 0 0
Galveston (GLS) 76 48 65 53 63 / 60 40 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 4 PM this afternoon to 9 AM CDT Thursday for
the following zones: Bolivar Peninsula...Brazoria Islands...
Galveston Island...Matagorda Islands.
GM...Dense Fog Advisory until noon CDT today for the following zones:
Coastal waters from Freeport to Matagorda Ship Channel TX
out 20 NM...Coastal waters from High Island to Freeport TX
out 20 NM...Galveston Bay...Matagorda Bay.
Gale Warning from 3 PM this afternoon to 10 AM CDT Thursday for
the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM...Galveston Bay...
Matagorda Bay...Waters from Freeport to Matagorda Ship
Channel TX from 20 to 60 NM...Waters from High Island to
Freeport TX from 20 to 60 NM.
&&
Discussion...99
Aviation/Marine...99The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 9:23 PM CDT | Marine Dense Fog Advisory | HGX | 15 hr | |
| Mar 31, 3:17 AM CDT | Gale Warning | HGX | 34 hr | |
| Mar 31, 5:02 AM CDT | Wind Advisory | HGX | Brazoria, Galveston, Matagorda | 28 hr |
Nearby
Dense Fog Advisories in Texas, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.